Alert archive / Missouri / Tornado Warnings in 2006

Tornado Warning 16, NWS Paducah, KY

March 11, 2006Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 11, 2006, 9:41 PM CST for Perry County, Missouri. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2006, 9:41 PM CST (03:41 UTC)
Expired
Mar 11, 2006, 10:04 PM CST
In force
23 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 9:42 PM CSTTORNADOSt. Mary, MOLARGE TORNADO ON THE GROUND
Mar 11, 9:44 PM CSTTORNADO1 S St. Mary, MO*** 2 FATAL *** TORNADO ON THE GROUND ON HWY 61 AND COUNTY ROAD 910...CAUSING MAJOR DAMAGE...POWER LINES DOWN...STRUCTURAL DAMAGE.
Mar 11, 9:44 PM CSTTORNADO1 S St. Mary, MOTORNADO ON THE GROUND ON HWY 61 AND COUNTY ROAD 910...CAUSING MAJOR DAMAGE...POWER LINES DOWN...STRUCTURAL DAMAGE...NO REPORTS OF INJURIES
Mar 11, 9:44 PM CSTTORNADO2 S St. Mary, MOREPORTS OF NUMEROUS INJURIES...PEOPLE WERE STILL TRAPPED IN THE DEBRIS OF DESTROYED MOBILE HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 6:49 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 120343
TORPAH
MOC157-120415-
/O.NEW.KPAH.TO.W.0016.060312T0341Z-060312T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
941 PM CST SAT MAR 11 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 1015 PM CST.

* AT 939 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  LITHIUM...OR ABOUT 9 MILES NORTHWEST OF PERRYVILLE...MOVING
  NORTHEAST AT 35 MPH.

  AT 940 PM CST...A SPOTTER REPORTED A LARGE TORNADO ON THE GROUND 
  NEAR SAINT MARYS IN NORTHERN MOST PERRY COUNTY.

* THE TORNADO WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE   
  INDICATED COUNTY...NEAR LITHIUM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY MORNING FOR
SOUTH CENTRAL ILLINOIS AND SOUTHEAST MISSOURI.

LAT...LON 3788 9010 3774 8995 3782 8971 3798 8982

$$
1 follow-up statement
000 
WWUS53 KPAH 120404
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST SAT MAR 11 2006

MOC157-120413-
/O.CAN.KPAH.TO.W.0016.000000T0000Z-060312T0415Z/
PERRY MO-
1003 PM CST SAT MAR 11 2006

...THE TORNADO WARNING FOR PERRY COUNTY MISSOURI IS CANCELLED...

THE STORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE TORNADO 
WARNING HAS BEEN CANCELED. THIS STORM PRODUCED A LARGE TORNADO IN 
FAR NORTHERN PERRY COUNTY MISSOURI...JUST SOUTH OF SAINT MARYS...WHERE IT 
FLATTENED HOMES AND INJURED PEOPLE. IT IS STILL A VERY DANGEROUS 
STORM CAPABLE OF PRODUCING A LARGE TORNADO AS IT MOVES ACROSS 
RANDOLPH COUNTY ILLINOIS AND HEADS INTO PERRY COUNTY ILLINOIS.

LAT...LON 3788 9010 3774 8995 3782 8971 3798 8982

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 11, 2:30 PM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Mar 11, 2:30 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CST SAT MAR 11 2006

.DISCUSSION...

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...

CONCERNS IN THE SHORT TERM ARE MANY...BUT MAINLY INVOLVE CONVECTIVE
WEATHER WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT
AND EARLY SUNDAY...AND AGAIN SUNDAY NIGHT AND EARLY MONDAY.

BUSY DAY SO WILL TRY TO BE BRIEF.  THERE ARE CONSIDERABLE
DIFFERENCES BETWEEN THE 12Z NAM AND GFS.  THE NAM IS QUICKER TO
BRING EACH ROUND OF SEVERE WEATHER INTO SOUTHEAST MISSOURI IN THE
EVENING...AND FASTER TO SWEEP IT EASTWARD OUT OF THE REGION BY 18Z
THE FOLLOWING THE DAY.  THE GFS ADVERTISES A BEGIN TIME OF 06Z OR
LATER...AND ONLY SLOWLY DRIFTS THE BAND OF CONVECTION EASTWARD
THROUGH THE FOLLOWING DAY.

SEE NO REASON TO BELIEVE A RAPID EASTWARD PROGRESSION OF
CONVECTION...GIVEN NO SURFACE FRONTS AND CONTINUED SOUTHWEST FLOW
ALOFT.  INSTEAD THE GFS/S SOLUTION OF DRIFTING THE CONVECTION SLOWLY
EASTWARD AS THE CORE OF THE LOW LEVEL JET VEERS OVERNIGHT AND
THROUGH THE NEXT DAY SEEMS TO MAKE MORE SENSE.  THE COLD FRONT WILL
BE MORE OF A PLAYER ON SUNDAY NIGHT AND MONDAY...SO THE ACTIVITY
WILL LIKELY BE A BIT MORE PROGRESSIVE IN GETTING OUT OF THE REGION
MONDAY...THAN IT WILL BE SUNDAY.  IF THE GFS IS CORRECT...WE WILL BE
GRUNGED OUT SUNDAY...AND THIS MAY LIMIT INSTABILITY AVAILABLE TO THE
STORMS FOR SUNDAY NIGHT...WHICH MIGHT LIMIT THE SEVERE POTENTIAL.
OF COURSE TEMPERATURES WILL NOT BE A PLEASANT FORECAST EITHER.  WILL
PROBABLY STICK CLOSE TO THE GFS-BASED MAV NUMBERS.

AS FOR SEVERE WEATHER POTENTIAL...STORMS OVER WESTERN MISSOURI AND
ARKANSAS THIS AFTERNOON WILL EVENTUALLY MOVE TOWARD THE REGION LATE
THIS EVENING.  THE LOW LEVEL JET WILL INCREASE TO 40-45KTS AHEAD OF
THE STORMS...LEADING TO PLENTY OF HELICITY FOR ROTATING
UPDRAFTS...HOWEVER...THERE WILL BE LITTLE SHEAR ABOVE THE LLJ.
LAPSE RATES WILL BE RATHER STEEP...ESPECIALLY OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS.

WE ARE GENERALLY EXPECTING LARGE HAIL TO BE THE MAIN THREAT WITH
TONIGHTS EVENT...WITH A LESSER...BUT NOT NEGLIBLE DAMAGING WIND AND
TORNADO THREAT.  THE OVERALL SEVERITY AND COVERAGE OF SEVERE WEATHER
SHOULD DECREASE LATE TONIGHT AS THE ACTIVITY PUSHES INTO SOUTHWEST
INDIANA AND WEST KENTUCKY.

THE MODELS HAVE BACKED OFF ON THE QPF FOR THE EVENT. IT IS DIFFICULT
TO FIND EVEN 1 INCH OF QPF...SO WOULD EXPECT FLOODING PROBLEMS TO BE
TIED TO THE STRONGEST STORMS AND ANY TRAINING OF STORMS...WHICH
COULD BE A PROBLEM OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

FOR SUNDAY NIGHTS EVENT...WHICH SHOULD BE THE FINAL EPISODE FOR
AWHILE...THERE WILL MORE FORCING...AND STRONGER WIND
FIELDS...HOWEVER...STILL LITTLE SHEAR IN THE STORM BEARING LAYER.
AS STATED ABOVE...INSTABILITY COULD BE A LIMITING FACTOR IF WE DO
NOT SEE ANY SUNSHINE SUNDAY.  STORMS ARE EXPECTED TO GET GOING OUT
TO THE WEST OF US NEAR THE FRONT IN THE AFTERNOON...AND THEN MOVE
TOWARD THE REGION BY LATE EVENING.  WITH THE FORCING...IT IS
EXPECTED THAT THE STORMS WILL HAVE FORMED ONE OR MORE CLUSTERS
BEFORE THEY MOVE THROUGH OUR REGION.  THIS WILL BRING DAMAGING WINDS
TO THE FOREFRONT WITH THIS EVENT...WITH A LESSER EMPHASIS ON
TORNADOES AND HAIL.  ONCE AGAIN TEMPERATURES MONDAY WILL BE
INTERESTING...GIVEN A SIGNIFICANT FRONTAL PASSAGE AND UNCERTAINTY ON
PRECIPITATION AND CLOUD TRENDS.

GIVEN THE POSSIBLE ORGANIZATION TO THE CONVECTION SUNDAY NIGHT AND
MONDAY...HEAVIER RAINFALL AMOUNTS WILL BE LIKELY...AND WILL NOT BE
AS ISOLATED AS EXPECTED TONIGHT.  SOME AREAS COULD SEE UP TO 2
INCHES BEFORE THINGS COME TO AN END ON MONDAY.  KEEP YOUR MOPS HANDY.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

IN THE CURRENT LESS INTERESTING EXTENDED...HIGH PRESSURE WILL
GRADUALLY BUILD IN FROM THE NORTHWEST MONDAY NIGHT THROUGH
WEDNESDAY...KEEPING CONDITIONS ACROSS OUR REGION DRY WITH NEAR
SEASONAL TEMPERATURES.  BY WEDNESDAY NIGHT GFS BRINGS A LOW PRESSURE
SYSTEM TOWARD THE MIDDLE MISSISSIPPI VALLEY...MOVING IT ACROSS THE
QUAD STATE THURSDAY INTO THURSDAY NIGHT.  ECMWF IS SIMILAR WITH THE
TIMING BUT FARTHER NORTH WITH THE TRACK.  FOR NOW JUST INTRODUCED
SLIGHT CHANCE POPS ON THURSDAY AND WILL FINE TUNE AS THE EVENT GETS
CLOSER.  BY FRIDAY INTO THE EARLY PART OF THE WEEKEND...HIGH
PRESSURE WILL SLIDE NORTH OF THE AREA KEEPING CONDITIONS DRY AND
SEASONAL. FOR TEMPERATURES...USED A MIX OF MEX VALUES AND HPC
GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS/RST
Hazardous weather outlook, Mar 11, 12:13 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CST SAT MAR 11 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1213 PM CST SAT MAR 11 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT AND AGAIN
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER LATE THIS EVENING AND
OVERNIGHT ACROSS SOUTHEAST MISSOURI AND MUCH OF SOUTHERN
ILLINOIS...WHILE A SLIGHT RISK EXISTS FOR SOUTHWEST INDIANA AND
WEST KENTUCKY OVERNIGHT. AS EARLY AS 9 PM THIS EVENING...SEVERE STORMS MAY
BEGIN TO MOVE NORTHEAST ACROSS SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.
VERY LARGE HAIL WILL BE THE PRIMARY THREAT...BUT DAMAGING WINDS
AND A FEW TORNADOES WILL ALSO BE POSSIBLE. THE STORMS WILL SPREAD
EASTWARD ACROSS SOUTHWEST INDIANA AND WEST KENTUCKY AFTER
MIDNIGHT...BUT THE COVERAGE OF SEVERE WEATHER IS EXPECTED TO
DECREASE WITH TIME OVERNIGHT. HEAVY RAINS WITH THE STORMS WILL
ALSO AGGRAVATE EXISTING FLOODING PROBLEMS THROUGHOUT THE REGION. A
FLOOD WATCH IS ALSO IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER THROUGHOUT THE FOUR
STATE AREA SUNDAY NIGHT. CLUSTERS OF SEVERE STORMS ARE EXPECTED TO
MOVE NORTHEAST INTO THE REGION LATE IN THE EVENING AND OVERSPREAD
THE ENTIRE AREA OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT...AS THE STORM CLUSTERS MOVE THROUGH THE REGION. SOME LARGE
HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT. ONCE
AGAIN...HEAVY RAINFALL WILL AGGRAVATE EXISTING FLOOD PROBLEMS
THROUGHOUT THE REGION. A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS EVENING AND
OVERNIGHT TONIGHT...AND AGAIN LATE SUNDAY EVENING AND OVERNIGHT
SUNDAY NIGHT. SPOTTERS ARE URGED TO REPORT ANY FLOODING PROBLEMS
THEY ENCOUNTER...AS WELL AS ANY SEVERE WEATHER.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:39 PM CSTTornado WarningPAHPerry66 min
Mar 12, 12:23 AM CSTTornado WarningPAHCarter52 min
Mar 12, 1:09 AM CSTTornado WarningPAHCarter, Wayne39 min
Mar 12, 1:41 AM CSTFlash Flood WarningPAHBollinger, Carter, Perry, Wayne4 hr
Mar 12, 2:25 AM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry31 min
Mar 12, 2:58 AM CSTSevere Thunderstorm WarningPAHCarter36 min
Mar 12, 3:19 AM CSTSevere Thunderstorm WarningPAHWayne41 min
Mar 12, 3:46 AM CSTTornado WarningPAHWayne29 min
Mar 12, 4:00 AM CSTTornado WarningPAHBollinger34 min
Mar 12, 4:22 AM CSTSevere Thunderstorm WarningPAHCape Girardeau, Scott40 min
Mar 12, 4:30 AM CSTFlash Flood WarningPAHCape Girardeau105 min

Nearby

Tornado Warnings in Missouri, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.